Kansas, 2024Drought in Kansas, March 1 to 31, 2024
March 1 to 31, 2024 · NWS ICT · 8 events in 8 counties and zones
Drought conditions worsened some or remained the same, but no areas of severe drought (D2) expanded. In fact, severe drought (D2) decreased across the region.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions worsened some or remained the same, but no areas of severe drought (D2) expanded. In fact, severe drought (D2) decreased across the region. There were a number of areas that moved back into abnormally dry (D0) and moderate drought (D1) but again no new areas of severe drought (D2).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 29, 11:01 PM CST, 59 minutes earlier. Its key messages:
- * Warming trend the next few days with well above average temperatures over the weekend. * Stout/gusty south winds through the weekend with the strongest expected Sunday. * Elevated grassland fire danger today, Saturday, Sunday and Monday.
Area forecast discussion, Feb 29, 11:01 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1101 PM CST Thu Feb 29 2024
.KEY MESSAGES...
* Warming trend the next few days with well above average
temperatures over the weekend.
* Stout/gusty south winds through the weekend with the strongest
expected Sunday.
* Elevated grassland fire danger today, Saturday, Sunday and
Monday.
&&
.DISCUSSION...
Issued at 350 AM CST Thu Feb 29 2024
A compact and shortwave is right on the doorstep of south central KS
and will continue to move northeastward across eastern Kansas this
evening and tonight before moving across the Mid-Mississippi Valley
by tomorrow morning. A few showers will be possible across southern
and southeast KS this afternoon thru tonight. Gusty south winds
have been over performing much of this morning and early
afternoon which prompted a wind advisory to be issued early this
afternoon.
Weak ridging to zonal flow is expected in the wake of the shortwave
tomorrow as we transition to more southwesterly flow aloft for the
weekend as a wide based western trough sets up across the west coast
to Great Basin region. As the broad western trough deepens and
expand eastward this weekend, the pressure gradient over the
region will increase resulting in gusty south winds. Well above
normal temperatures will return for the weekend with highs in
the upper 70s and low 80s which will combine with the strong and
gusty winds to return fire danger to much of the area,
especially for Sunday.
Sunday a lead wave will eject out of the broad western trough and
bring a slight chance (15%) of showers to far southeast KS. Chance
for any showers or storms Sunday evening and night continue to trend
down. The main concern Sunday will be elevated to critical Fire
danger. The wide based trough will finally start to eject east
Monday into Tuesday driving a cold front across the area.
Temperatures will trend down from the upper 70s and low 80s Sunday
to mid 50s and low 60s Tuesday and Wednesday. There is a lot of
uncertainty in how exactly the large scale pattern evolves
after Monday with lots of spread across models.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1100 PM CST Thu Feb 29 2024
An area of -RA/-IP/-SN continues to move northeast through
portions of eastern KS. Minimal impacts are expected with this
precipitation as VSBY are expected. Lower CIGS are building into
portions of south central and southeast KS. As such, MVFR CIGS
are likely, especially at HUT and ICT momentarily and at CNU by
10z. Maintained a scattered MVFR group at GBD, RSL, and SLN
with lower confidence for MVFR conditions. Otherwise, CIGS will
gradually improve through the late morning and afternoon hours
Friday. Southerly winds will gradually decrease through the
evening with speeds generally in the 10-20 kt range, gusting up
to 25 kt. Wind speeds decrease into the 10-15 kt range for much
of the daytime hours Friday.
&&
.FIRE WEATHER...
Issued at 225 PM CST Thu Feb 29 2024
Very high to extreme (Barton/Russell) will continue through early
evening as gusty south winds continue across the area with min RH of
17-22%.
Very high fire danger is expected for portions of the area Saturday
and Monday, however the more concerning day will be Sunday. Extreme
fire danger is expected across the majority of central, south
central, and southeast KS with portions of the Flint Hills
region dipping into the catastrophic category. Afternoon high
temperatures in the upper 70s and low 80s will combine with min
RH values of 15 to 30% and with strong south winds of 25-30 mph
with gusts to 50 mph.
&&
.CLIMATE...
Issued at 350 AM CST Thu Feb 29 2024
Sunday could be another record setting high temperature day with
Wichita being the closest site to reach it. Please see below for
greater detail.
Record High Temperature Information for Sunday, March 3rd:
Site: Record/Year: Forecast High Temperature:
Wichita 80 (1994) 79
Salina 81 (1986) 78
Chanute 84 (1901) 81
Russell 79 (2018) 75
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...KMB
AVIATION...BMB
FIRE WEATHER...KMB
CLIMATE...VJP
Hazardous weather outlook, Feb 29, 8:15 PM CST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
815 PM CST Thu Feb 29 2024
KSZ032-033-047>053-067>072-082-083-091>096-098>100-020215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
815 PM CST Thu Feb 29 2024
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
A light wintry mix of rain, snow, and sleet will continue overnight
across portions of south central and southeast Kansas. No
accumulation or travel impacts are expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Very high fire danger is expected for portions of the area Saturday
and Monday, however the more concerning day will be Sunday. Sunday,
extreme fire danger is expected across the majority of central,
south central, and southeast KS with catestrophic fire danger
possible across the Flint Hills.
Strong south winds with wind gusts of 40 to 50 mph are forecast for
Saturday night into Sunday evening in southeast Kansas.
A stray thunderstorm cannot be ruled out over far southeast Kansas
Monday evening. Strong or severe storms are not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
Drought, Rice
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Rice forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Drought conditions improved some with the southeast portions of the county improving to moderate drought (D1). There remains a small areas still in severe drought (D2).
Drought, Reno
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Reno forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Drought conditions improved some with the northern portions of the county improving to moderate drought (D1). There remains a small area in the northeast portions of the county that are still in severe drought (D2).
Drought, McPherson
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- McPherson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
Drought conditions improved some with the southwestern portions of the county improving to moderate drought (D1). There remains a small area in the west central area of the county that are still in severe drought (D2).
Drought, Harvey
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Harvey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
Drought conditions remained the same with the northwestern areas of the county remaining in severe drought (D2).
Drought, Montgomery
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
Drought conditions remained the same in the county with the northwestern areas of the county in severe drought (D2).
Drought, Wilson
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Wilson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -95.743 (the zone’s center; the record gives no point)
Drought conditions remained the same in the county with the southwestern areas of the county in severe drought (D2).
Drought, Elk
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Elk forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.454, -96.244 (the zone’s center; the record gives no point)
Drought conditions remained the same in the county with the southeastern areas of the county in severe drought (D2).
Drought, Chautauqua
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Chautauqua forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
Drought conditions improved with the southern areas of the county improving to moderate drought (D1), but the north and northeast areas of the county remain in severe drought (D2).
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Idaho, March 1, 20241 death · 1 injured · 1 event
- Winter Storm and Debris Flow in California, March 1 to 5, 2024$144,000 · 66 kt wind · 96 events
- Wildfire in Oklahoma, March 1 to 9, 2024$1.3 million · 3 events
- Winter Storm and Heavy Snow in Idaho, March 1 to 4, 2024$323,000 · 13 events
- Tornado and Heavy Snow in California, March 1 to 4, 2024$50,000 · EF0 · 44 events
- Wildfire in Wyoming, March 1, 2024$250,000 · 1 event
- Winter Storm and Heavy Snow in Utah, March 1 to 4, 2024$54,000 · 78 kt wind · 33 events
- High Wind in Nevada, March 1 to 3, 2024$110,000 · 76 kt wind · 11 events
- High Wind in Colorado, March 1 to 2, 2024$87,000 · 72 kt wind · 6 events
- Flooding and Damaging Winds in California, March 1 to 2, 20244 injured · $70 · 65 kt wind · 10 events
- Heavy Snow and High Wind in California, March 1 to 3, 2024$50,000 · 76 kt wind · 6 events
- Drought in New Mexico, March 1 to 31, 202429 events